Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.
I am going to have to do RAI treatment for Graves disease. My question is, how much prednisone (and for how long) do you prescribe before and after treatment. Do you recommend prednisone for everyone, or only for those with eye disease? My endo said that he thinks the risk of prednisone is greater than the risk of eye disease and doesn't want to prescribe it. I do not feel comfortable with that statement, as eye disease seems much worse to me than short term prednisone. He also stated that ATD's are a horrible medicine and that he wouldn't suggest them as he has seen too many patients with serious side effects, in particular, bone marrow suppression. Do you agree with any of this? Thanks so much for any info, this is all very confusing and scary.
If you have evidence of eye disease, then prednisone would be the standard of care. If not, then it is not recommended. The dose varies from study to study, but the landmark study used 30mg/day for up to 3 months! We tend to use 30-60mg (depending on severity) starting 1-2 weeks before RAI (necessity debated, but I think it helps) and taper based on clinical status usually over a two month period.
I have certainly seen immunosuppression w/ ATDs but most patients do quite well and there is a quiet trend even in the USA to use less RAI and use more ATDs and surgery - but RAI is still the most common recommendation.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.